Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-405-7172 Email We'll Call You: Contact Us

Tips for Coping With Opium Withdrawal Symptoms

Opium withdrawal symptoms, while not life-threatening, can be very painful. It often feels as if you have a bad case of the flu and can last for a week or more depending on your use of the drug. Here are some tips for coping with opium withdrawal symptoms that will make the experience less uncomfortable and difficult overall.

Attend Detox or Another Treatment

It will likely make your entire withdrawal experience shorter, less intense and painful, and less traumatic overall if you attend opium detox or another type of withdrawal treatment program. According to SAMHSA, “Even mild levels of opioid use commonly produce uncomfortable levels of withdrawal symptoms” and that the “management of withdrawal without medications can produce needless suffering.”

Opium causes a “relief of physical pain” which is why a person will often experience pain in the muscles, bones, and abdomen during withdrawal from the drug (DEA). This can be managed with treatment and many of your other symptoms can also be curbed with medications like clonidine, buprenorphine, methadone, or another type of prescription opioid withdrawal medication.

Rest

opium withdrawal treatment

Rest is imperative during opium withdrawal treatment

Rest and relaxation are very important during this time. You will feel fluish or as if you have a very severe cold. Remember that you would give yourself time to rest from work, school, and other responsibilities if you actually were experiencing a bad case of the flu. Rest in bed as much as you can, do little physical activity (exercise some if you are up to it, something like taking a walk but nothing very strenuous), and give your body a chance to heal. This is why you are experiencing these symptoms in the first place; your body is healing from its dependence on opium.

Drink Fluids

It is very important to stay hydrated while you are going through opium withdrawal. You will likely experience diarrhea, vomiting, and other symptoms that may make you become dehydrated if you are not careful. While you can get over-the-counter medications to help you with these symptoms, make sure to drink plenty of water, juice, and other liquids in order to keep worse symptoms from forming due to dehydration.

Reach Out

Many people who are withdrawing from opium experience irritability, anxiety, and depression as well as cravings for the drug. This can make it difficult for someone to be alone during this time, and many people wind up relapsing because they are in so much pain or are buried under the emotions they are feeling as a result of their abuse.

Reach out to the other people in your life or find new individuals to talk to so that you won’t feel alone in your experience. Some suggestions are:

  • Friends and family members- they love you and want to see you get well
  • Your doctor- there may be some suggestions your doctor can make about possible medications or other treatments that can help you during this time
  • A support group- theses groups are extremely beneficial and will allow you to meet others who are dealing with the same issues
  • Use This Format Only: (###) ###-####
  • This field is for validation purposes and should be left unchanged.

Pin It on Pinterest

Shares
Share This